Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Mar, 1970, Volume 38, Issue 2

The Mathematical Relation Between the Income Density Function and the Measurement of Income Inequality<324:TMRBTI>2.0.CO;2-J
p. 324-330

Daniel B. Levine, Neil M. Singer

This paper presents a general formalism for calculating the effect of taxes on income distribution, and the resultant effect on income inequality. We first derive a closed form expression for income inequality (defined from a Lorenz curve) in terms of the income density function. By way of illustration, we use this expression to calculate the effect of a proportional and a lump sum tax on income inequality in a simple exponential income distribution. The results show that the effect of a lump sum tax imposed after a proportional tax is a function of the proportional tax rate, even though the proportional tax itself does not change inequality.

Log In To View Full Content